Nebraska, 2025

Hail in Nebraska, January 30, 2025

January 30, 2025 · NWS GLD · 1 event in 1 county or zone

In the early morning hours of the 30th, a few weak thunderstorms formed over southwestern Nebraska and moved east. One of these storms briefly produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early morning hours of the 30th, a few weak thunderstorms formed over southwestern Nebraska and moved east. One of these storms briefly produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 30, 2:58 AM MST, 1 hour 17 minutes earlier. Its key messages:

  • Winter Weather Advisory this morning across eastern Colorado for the potential for heavy wet snow, freezing drizzle and freezing fog.
  • A snow band is currently forecast to develop across western portions of Kit Carson and Yuma county where the potential for 3+ inches of snow does exist through around 12pm MT. Elsewhere across the advisory freezing drizzle and freezing fog may result in some light icing on roads and sidewalks.
  • Above to much above normal temperatures for Friday through Sunday.
Area forecast discussion, Jan 30, 2:58 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
258 AM MST Thu Jan 30 2025

.KEY MESSAGES...

- Winter Weather Advisory this morning across eastern Colorado
  for the potential for heavy wet snow, freezing drizzle and
  freezing fog.

- A snow band is currently forecast to develop across western
  portions of Kit Carson and Yuma county where the potential for
  3+ inches of snow does exist through around 12pm MT. Elsewhere
  across the advisory freezing drizzle and freezing fog may
  result in some light icing on roads and sidewalks.

- Above to much above normal temperatures for Friday through
  Sunday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 253 AM MST Thu Jan 30 2025

The low pressure system is moving into the area which has led to
waves of rain and even thunderstorms as there is around 100 j/kg of
MUCAPE in place as well. The main focus for this period will
continue to be the potential for a band of heavy snow to develop
across western portions of Yuma and Kit Carson counties this morning
and freezing drizzle/freezing fog potential. As a result have issued
a Winter Weather Advisory from 5am to 2pm MT for the eastern
Colorado counties.

Newest guidance continues to expand and actually
enhance convective parameters with very strong lift around 20
microbars, EPV* (Saturated Geostrophic Equivalent Potential
Vorticity) ranging from -0.1 to -1 and theta e lapse rates less than
zero all of which in the dendritic growth zone which is all
favorable for the potential for heavy snowfall rates. The favored
area for this based off of 06Z data looks to across western
portions of Kit Carson and Yuma counties (along and west of a
Wray to Flagler line). To further increase my confidence in this
occurring the EFI (Extreme Forecast Index) also picking up on
this potential in the same area along with a shift of tails
outline which based on previous banding forecasting experiences
has wound up to be fairly reliable on the location and the
actual development of a heavy snow band. As a result have
increased snow totals across this around to around 2 to 4 inches
but there is the potential for higher amounts if the residency
can be longer and/or the snowfall rates can meet or exceed 1-2
inch per hour rates which is what I'm currently anticipating.
Confidence in snowfall of at least 3 inches across the western
portions of Kit Carson and Yuma county is around 75 to 80
percent but confidence in exact amounts is around 40-50% due the
convective potential. It is also important to note that it
appears the majority of this heavy snowfall will fall in a 6
hour time period from roughly 5am to 11am time frame.

Across eastern portions of the Colorado counties and all of Cheyenne
county (CO) , some drier mid level air does look to move in after
12Z however there does still appear to be some weak lift around 3-5
microbars which brings me some concern for drizzle and even freezing
drizzle potential. A continued signal with the FRAM Mean ice
accumulation continues to be seen across eastern Colorado as surface
temperatures are near freezing. There is also the presence of a
moist 1km layer as well which all meets the characteristics of
drizzle and freezing drizzle. The main question will be will the
surface temperature be low enough for the drizzle to freeze.
With the potential for morning commute impacts this was enough
of a nudge despite the little bit of uncertainty to go ahead
and issue the Winter Weather Advisory as well.

Across the remainder of the area waves of showers and drizzle appear
to be most likely. This morning will also see fog, dense at
times persist across the good majority of the forecast area
through around 11am MT. A gradual increase in coverage is again
expected this afternoon and evening as the deformation band
leading to the banding of snow across Colorado moves to the ESE
but is forecast to become mainly rain as it moves into the
warmer temperatures. Any additional rainfall at this time does
appear to be light. Winds will also begin to increase in wake of
the low with gusts around 25-35 mph. If there is any deep snow
pack may need to keep an eye on some blowing snow however due to
the wet nature of the snow do think blowing snow may be tough
to realize. The wind as well may put even more additional stress
other than the wet snow (should it occur) on the trees and
power lines in the snowpack.

Friday and Saturday are forecast to see a warming trend into the 50s
and 60s as some surface troughing and downsloping winds develop. RH
values may fall around or just a little drier than 20% Friday but
weak winds will not result in any fire weather conditions. Saturday
may see a little stronger winds in part to a 850mb jet developing
across the northern portion of the area where winds may gust 20-30
mph but RH values are currently forecast to remain above 20% at this
time, but will need to keep an eye on this potential.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 240 AM MST Thu Jan 30 2025

A fairly zonal flow is expected to setup in the upper-levels through
the long-term. Down in the lower-levels, an 850 mb low looks to form
around the northern Rockies Sunday. This low will stay north of the
area, but bring in southerly flow to the area. This could allow
temperatures to warm into the mid 50s to mid 60s Sunday. While this
general pattern continues through Tuesday, uncertainty in
temperatures increases. The 25-75 NBM MAX and MIN temperature
spreads range from 10 to 30 degrees through the period, but highs
will likely be around the upper 40s to low 60s range through the
rest of the period. Sunday night looks to be the warmest night in
the period. Persistent cloud cover looks to keep temperatures in the
upper 20s. The rest of the period does not look so lucky and will
have clear skies. Lows will likely range from the mid 20s to upper
teens.

Around the middle of next week, the 850 mb LLJ is expected to
increase to the 25-45 kts range from the south, pumping moisture
from the Gulf of Mexico into the Great Plains. The LLJ would be
accelerated by a lee low forming eastern Colorado, which could bring
the CWA some precipitation around the Wednesday time frame.
Confidence for this precipitation is low, only around 10-15%,
limited from the lackluster upper-level pattern.

List of acronyms
NBM - National Blend of Models
PoP - Probability Of Precipitation
LLJ - Low Level Jet
mb - Millibar
kts - Knots
Z - Zulu time (UTC)
CWA - County Warning Area

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 850 PM MST Wed Jan 29 2025

For KGLD, the terminal will see ceilings ranging from OVC003-010
through 02z Friday before going VFR. Light rain/fog through 18z
Thursday may drop visibility from 1-5sm. Winds, light/variable
through 18z then north-northwest around 10kts.

For KMCK, the terminal will see MVFR ceilings through 13z
Thursday, then IFR or lower BKN002-010 through 21z. MVFR
ceilings return from 21z Thu-03z Fri, then VFR thereafter.
Light rain/fog could drop visibility to 3-4sm at times from
13z-21z Thursday. Winds, light/variable through 21z, then
north-northwest around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...Winter Weather Advisory until 1 PM MST this afternoon for
     COZ090>092.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...CA
AVIATION...JN
Hazardous weather outlook, Jan 30, 1:51 AM MST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
151 AM MST Thu Jan 30 2025

KSZ001>004-013>016-027>029-041-042-NEZ079>081-310900-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
151 AM MST Thu Jan 30 2025 /251 AM CST Thu Jan 30 2025/

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Fog is forecast this morning This could be dense in spots with
visibilities as low as one quarter mile, impacting area travel as a
result.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

COZ090>092-310900-
Yuma-Kit Carson-Cheyenne-
151 AM MST Thu Jan 30 2025

This hazardous weather outlook is for east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Winter Weather Advisory is in effect for eastern Colorado. Wet
snow across western portions of Yuma and Kit Carson county is
forecast with generally 1 to 2 inches forecast. A narrow snow band
where amounts may exceed 3-4 inches is also possible, should this
occur stress to trees and power lines are possible. A combination of
fog, freezing fog and freezing drizzle is also forecast across
eastern portions of each county. This will result in reductions to
visibility and slick spots on roads and sidewalks which will impact
the morning commute.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required but any reports of snow, icing or
fog is greatly appreciated.

The radar

The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
January 30, 4:15 AM MST
Where
Dundy County, 11.3 mi NW of Max
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.250, -101.530

Trained spotter reports hail around pea to penny sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225639.